• Users Online: 33
  • Print this page
  • Email this page

 
CONCISE COMMUNICATION
Ahead of print publication  

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: An unusual presentation with multiple follicular papules


1 Department of Dermatology, Venereology and Leprology, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Pathology, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India

Date of Submission10-May-2020
Date of Decision21-Jun-2020
Date of Acceptance17-Jul-2020
Date of Web Publication19-Sep-2020

Correspondence Address:
Anil Budania,
Department of Dermatology, Venereology and Leprology, All India Institute of Medical Sciences, Jodhpur, Rajasthan - 342 005
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/idoj.IDOJ_360_20



How to cite this URL:
Pathania YS, Rao M, Budania A. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: An unusual presentation with multiple follicular papules. Indian Dermatol Online J [Epub ahead of print] [cited 2020 Nov 1]. Available from: https://www.idoj.in/preprintarticle.asp?id=295453

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a potentially life-threatening adverse drug reaction. There are diverse dermatologic manifestations of DRESS, morbilliform rash being the most common presentation. We report an unusual presentation of DRESS with multiple follicular papules over body, mimicking pityriasis rubra pilaris.

A 47-years-old female with no co-morbidity, presented with gradually progressive raised red lesions over body since 2 months. There was increased erythema, swelling over face, hands, and feet for 2 weeks associated with fever. There was no history of atopy, skin disease, or similar lesions in the past. On examination, there were multiple pin head-sized discrete to confluent follicular papules with underlying diffuse blanchable erythema over face, V area of neck, trunk, upper, and lower limbs [Figure 1]a and [Figure 1]b. There was diffuse erythema and swelling of face with semi-adherent scales over face and scalp. There was no lymphadenopathy or organomegaly. Investigations revealed raised total leucocyte count (12000/μL), eosinophil count (37%) with deranged liver function test (SGOT/SGPT (U/L):78/81). ANA, viral markers (HBsAg, Anti HCV, HIV) were negative. Peripheral blood film did not reveal any atypical lymphocytes. Skin punch biopsy revealed hyperkeratosis, focal parakeratosis, follicular plugging, focal basal cell vacuolation in the epidermis, and upper dermis showed moderate perivascular inflammatory infiltrate comprising of lymphocytes, histiocytes, and occasional eosinophils [Figure 2]a and [Figure 2]b. Drug reaction with eosinophilia and systemic symptoms (DRESS) diagnosis was established.
Figure 2: (a and b) - Skin punch biopsy of face and truncal lesions showed hyperkeratosis, focal parakeratosis, follicular plugging (a) (H&E, 4x). Focal basal cell vacuolation is seen in the epidermis and moderate perivascular inflammatory infiltrate comprising of lymphocytes, histiocytes and occasional eosinophils seen in the upper dermis (b) (H&E,40x)

Click here to view
{Figure 2}

The diagnosis of DRESS syndrome should be suspected in any patient who exhibits a skin rash, lymphadenopathy, fever, facial oedema two to six weeks following drug administration. The time latency between drug initiation and symptom onset is of particular diagnostic importance because DRESS syndrome typically occurs two to six weeks following drug intake, as compared to four to 28 days seen in SJS/TEN.[1] Commonly, skin features are prominent in DRESS, with urticated, maculopapular eruption being most common, but vesicles, bullae, pustules, cheilitis, purpura, target lesions, and erythroderma were also reported. Facial oedema is a characteristic of DRESS.[2] Our index case presented with facial oedema along with multiple erythematous moderately itchy follicular papules over neck, trunk, upper, and lower limbs resembling pityriasis rubra pilaris. Patient also had moderate-high grade intermittent fever for 2 weeks along with liver function dysfunction and eosinophilia on blood examination. The Registry of Severe Cutaneous Adverse Reaction (RegiSCAR) score was 5 (i.e., Probable diagnosis of DRESS). Our case was unique in the sense that patient presented with follicular lesions resembling pityriasis rubra pilaris (PRP) like lesions with a cephalocaudal spread all over the body. There was no history suggestive of any flu symptoms with negative cytology (Tzanck smear) on investigation, we ruled out viral exanthem. Patient had history of intake of over the counter drug for fever (viz, paracetamol) in last 2-3 months. Patient took paracetamol 500 mg once or twice a day for fever and headache on and off before the onset of rash in the past 3 months and also once after the appearance of lesions over the body. The clinical manifestations, skin biopsy findings, and with the “Naranjo” adverse reaction probability scale/algorithm score of 4 (possible), patient was diagnosed as a case of drug reaction with eosinophilia and systemic symptoms (secondary to paracetamol). Patient was admitted and responded well to 1 mg/kg/day of oral prednisolone, antihistamines, topical emollients after ruling out any systemic infection. Oral prednisolone was continued in tapering doses for 3 months, however, all lesions resolved after 1 month of the commencement of treatment [Figure 3]a and [Figure 3]b.
Figure 3: (a and b)– Complete resolution of lesions after treatment

Click here to view


DRESS syndrome has varied presentations. Folliculocentric papular lesions can be a DRESS presentation and can be confused with PRP clinically, therefore skin biopsy is important for diagnosis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.  Back to cited text no. 1
    
2.
Eshki M, Allanore L, Musette P, Milpied B, Grange A, Guillaume JC, et al. Twelve-year analysis of severe cases of drug reaction with eosinophilia and systemic symptoms: A cause of unpredictable multiorgan failure. Arch Dermatol 2009;145:67-72.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 1], [Figure 3]



 

 
Top
 
 
  Search
 
     Search Pubmed for
 
    -  Pathania YS
    -  Rao M
    -  Budania A
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed65    
    PDF Downloaded1    

Recommend this journal